Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 310, NWS Memphis, TN

October 6, 2014Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 6, 2014, 6:20 PM CDT for Itawamba County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2014, 6:20 PM CDT (23:20 UTC)
Expired
Oct 6, 2014, 7:00 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS54 KMEG 062320
SVRMEG
MSC057-070000-
/O.NEW.KMEG.SV.W.0310.141006T2320Z-141007T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
  SIZE.  THIS STORM WAS LOCATED NEAR FULTON...AND MOVING EAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

&&

LAT...LON 3419 8818 3413 8851 3427 8855 3434 8854
      3444 8815
TIME...MOT...LOC 2320Z 258DEG 27KT 3424 8843

$$
JPM3
2 follow-up statements
113 
WWUS54 KMEG 062340
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT MON OCT 6 2014

MSC057-070000-
/O.CON.KMEG.SV.W.0310.000000T0000Z-141007T0000Z/
ITAWAMBA MS-
640 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL ITAWAMBA COUNTY...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR TREMONT...OR 7 MILES EAST OF FULTON...MOVING
EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTMAN...
BOUNDS CROSSROADS AND CLAY.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

&&

LAT...LON 3422 8818 3419 8834 3434 8839 3442 8816
TIME...MOT...LOC 2340Z 258DEG 27KT 3427 8825

$$
JPM3
340 
WWUS54 KMEG 062351
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
651 PM CDT MON OCT 6 2014

MSC057-070001-
/O.EXP.KMEG.SV.W.0310.000000T0000Z-141007T0000Z/
ITAWAMBA MS-
651 PM CDT MON OCT 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ITAWAMBA COUNTY
WILL EXPIRE AT 700 PM CDT...

AT 651 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

LAT...LON 3422 8818 3419 8834 3434 8839 3442 8816
TIME...MOT...LOC 2351Z 258DEG 27KT 3429 8815

$$

JPM3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:25 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 6, 3:25 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT MON OCT 6 2014

.SYNOPSIS...
FRESH SOUTHWEST WINDS AND TEMPERATURES GENERALLY IN THE 70S WITH
A SCATTERED SHOWERS AND A COUPLE OF THUNDERSTORMS.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
CONTINUE TO FOCUS ON DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
WITH TEMPERATURES GENERALLY IN THE 70S CAPES WERE RISING INTO THE
1500-2000 J/KG RANGE. USING THE HRRR OUTPUT SEE MORE SCATTERED
RAINFALL WITH PERHAPS A STRONG STORMS WITH HAIL. GFS/NAM HAVE
SUGGESTED MORE ROBUST STORMS TO DEVELOP.  THERE IS LITTLE OR NO
SURFACE CONVERGENCE AND THE OCTOBER DIABATIC CONTRIBUTION IS NOT
STRONG. FOR NOW WILL TREND TOWARD THE POSSIBILITY OF STRONG STORMS
WITH AN ISOLATED SEVERE STORM CAPABLE OF LARGE HAIL AND DAMAGING
WINDS OVER THE AREA THIS EVENING.

DURING THE OVERNIGHT ECMWF AND GFS SUGGEST DEVELOPMENT OF MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS AS WARM AIR ADVECTION PUSHES
INTO THE REGION. SCATTERED RAINFALL IS THEN POSSIBLE ON TUESDAY
BEFORE MOVING ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA
TUESDAY NIGHT.

AS THE WARM SECTOR MOVES INTO OUR REGION FOR WEDNESDAY WE CATCH A
BREAK FROM THE WET WEATHER.

.LONG TERM (THURSDAY THOUGHT MONDAY)...
ON THURSDAY THE POSSIBILITY OF MORE RAINFALL BECOMES ENHANCED
PROXIMAL TO A SLOW MOVING WEST TO EAST COLD FRONT. THIS FRONT WILL
EVENTUALLY OVERTAKE THE REGION FRIDAY OR FRIDAY NIGHT LEADING TO
WIDESPREAD RAINFALL. TIMING OF THE FRONT IS STILL IN
QUESTION...HOWEVER WHEN THE FRONT DOES MOVE IN TEMPERATURES AND
CONSISTENT RAINFALL APPEARS LIKELY. FOR NOW THE FORECAST IS FAIRLY
CONSERVATIVE WAITING FOR FUTURES MODEL RUNS BEFORE PLACING MORE
CONFIDENCE IN THIS OUTCOME.

BOTH THE GFS AND ECMWF SUGGEST THIS FRONT THEN BEGINS TO MOVE BACK
NORTHWARD TOWARD THE LATER PORTION OF THE FORECAST PERIOD.

 BELLES

&&

.AVIATION...
18Z TAF SET

REDEVELOPMENT OF TSRAS WILL LIKELY OCCUR AROUND KTUP BETWEEN
20-23Z. HAVE PUSHED TEMPO GROUP BACK AS A RESULT. ACTIVITY SHOULD
PUSH EAST BY 00-01Z. ADDITIONAL SHRA ACTIVITY MAY DEVELOP AFTER 6Z
ACROSS CWA. HAVE PUT VCSH WORDING AT ALL TAF SITES. CIGS MAY LOWER
TO VFR AROUND 12Z AND CONTINUE THROUGH END OF TAF PERIOD. SW WINDS
WILL BE AROUND 12 KTS WITH HIGHER GUSTS THROUGH THE AFTERNOON.
SPEEDS WILL DIMINISH DURING EVENING HOURS BUT WILL BEGIN TO PICK
BACK UP AGAIN AROUND 12Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 6, 11:17 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CDT MON OCT 6 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1117 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF THE
MID-SOUTH TODAY AND TONIGHT. THE AREA IS GENERALLY SOUTHEAST OF A
LINE FROM HARRISBURG TO HAYTI TO TIPTONVILLE....COVERING ALL OF WEST
TENNESSEE...NORTH MISSISSIPPI AND MUCH OF EASTERN ARKANSAS.
THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING...MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS ARE A POSSIBLE JUST ABOUT EVERYDAY THIS
WEEK...HOWEVER...NOT EXPECTING SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 6, 4:21 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT MON OCT 6 2014

MSZ003-004-014-062145-
BENTON MS-UNION MS-TIPPAH MS-
421 PM CDT MON OCT 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTH CENTRAL BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BLUE MOUNTAIN AT 421 PM
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN BENTON...TIPPAH AND UNION COUNTIES...INCLUDING LOCATIONS
NEAR NEW ALBANY AND RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3483 8875 3475 8876 3475 8872 3463 8872
      3450 8879 3444 8879 3450 8924 3478 8918
TIME...MOT...LOC 2121Z 261DEG 29KT 3460 8904
Local storm report, Oct 6, 5:14 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             DUMAS                   34.64N 88.84W
10/06/2014  E1.75 INCH       TIPPAH             MS   BROADCAST MEDIA

            LOCAL MEDIA RECEIVED SEVERAL PICTURES OF GOLF BALL SIZED
            HAIL IN DUMAS

&&

JPM
Special weather statement, Oct 6, 5:29 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT MON OCT 6 2014

MSZ006-009-017-062315-
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
529 PM CDT MON OCT 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
10 MILES NORTHWEST OF SANDY SPRINGS AT 529 PM CDT...MOVING EAST AT 30
MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN ITAWAMBA...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING
LOCATIONS NEAR TISHOMINGO STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3432 8817 3438 8855 3448 8854 3463 8847
      3462 8812
TIME...MOT...LOC 2229Z 281DEG 28KT 3452 8849

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:20 AM CDTSpecial Weather StatementMEGDeSoto, Marshall, Tate40 min
Oct 6, 5:49 AM CDTSpecial Weather StatementMEGBenton, Marshall, Tippah41 min
Oct 6, 4:21 PM CDTSpecial Weather StatementMEGTippah, Union24 min
Oct 6, 4:26 PM CDTSevere Thunderstorm WarningMEGTippah, Union49 min
Oct 6, 4:53 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union52 min
Oct 6, 5:29 PM CDTSpecial Weather StatementMEGItawamba46 min
Oct 6, 5:37 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.